Utah, 2011

Flood in Utah, July 3 to 11, 2011

July 3 to 11, 2011 · NWS GJT · 1 event in 1 county or zone

High releases were necessary for water control on Flaming Gorge Reservoir which created high flows downstream of the dam through early July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High releases were necessary for water control on Flaming Gorge Reservoir which created high flows downstream of the dam through early July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 3, 2:19 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 3, 2:19 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT SUN JUL 3 2011

.DISCUSSION...TONIGHT THROUGH THURSDAY...

HIGH PRESSURE IS CENTERED NEAR THE FOUR CORNERS WITH ENOUGH MOISTURE
TRAPPED BENEATH THE HIGH CORE FOR DIURNALLY DRIVEN THUNDERSTORMS.
CONVECTION HAS FIRED OVER MOST MOUNTAIN RANGES THIS AFTERNOON...THE
EXCEPTION BEING THE ELKHEADS AND PARK RANGES.  CONVECTIVE ACTIVITY
IS EXPECTED TO INCREASE DURING THE NEXT TWO DAYS AS AN EASTERLY WAVE
OVER BAJA HAS INCREASED SUBTROPICAL MOISTURE OVER THE LOWER COLORADO
RIVER BASIN.  THE TRAILING PORTING OF A SHORT WAVE MOVING ACROSS THE
NRN ROCKIES ALLOWS SOME OF THIS MOISTURE TO GET ENTRAINED INTO THE
MAIN WESTERLIES.  EXPECT PRECIPITABLE WATER TO INCREASE ON THE
FOURTH OF JULY AND TUESDAY...WITH VALUES OVER ERN UTAH EXCEEDING ONE
INCH BY TUESDAY.  WHILE MOST HIGHER TERRAIN STORMS THIS AFTERNOON
WILL COLLAPSE ON THEMSELVES EARLY THIS EVENING...BY THE HOLIDAY
EVENING A FEW STORMS WILL DRIFT OVER THE LOWER VALLEYS.  EXPECT
AREAL COVERAGE TO INCREASE TO 30 TO 50 PERCENT BY TUESDAY AFTERNOON
AND EARLY EVENING.

WEDNESDAY AND THURSDAY...HIGH PRESSURE REMAINS CENTERED OVER THE
FOUR CORNERS WITH MONSOONAL MOISTURE CIRCULATING AROUND THE HIGH
CORE.  MOISTURE IS DISTRIBUTED FAIRLY EVENLY (AS OPPOSE TO FAVORING
THE SAN JUAN MOUNTAINS)...AND EXPECT DIURNAL TREND OF STORMS
DEVELOPING OVER THE HIGH TERRAIN WITH OUTFLOW BOUNDARIES TRIGGERING
MORE STORMS OVER THE DESERTS AND VALLEYS.  WITH PRECIPITABLE WATER
REMAINING ABOVE CLIMO...ISOLATED SHOWERS WILL PERSIST BEYOND
MIDNIGHT.

.LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH SUNDAY...

MODELS STILL IN FAIRLY GOOD AGREEMENT IN PUSHING THE NEXT NORTHERN
STREAM  TROF INTO THE PACIFIC NORTHWEST BY LATE IN THE WEEK.
EURO/GFS DIFFERING SOMEWHAT ON THE STRENGTH OF THE SYSTEM...WITH
EURO THE STRONGER...SLOWER SOLN...AS THE MAIN ENERGY IN THE TROF
MOVES TOWARD THE CANADIAN/US ROCKIES THROUGH EARLY SATURDAY. EVEN
THOUGH GFS IS WEAKER THE EFFECT OF PUSHING THE SUB TROPICAL HIGH
EASTWARD INTO THE CENTRAL PLAINS INTO EARLY NEXT WEEK...LEAVING THE
4 CORNERS REGION IN SOUTHWEST FLOW ON THE PERIPHERY OF THE HIGH.

PRECIPITABLE WATER PROGS SEEM TO INDICATE THAT MOISTURE WILL STILL
BE DIRECTED TOWARD OUR CWA THROUGH END OF THE FORECAST
PERIOD...READING ABOVE THE EARLY JULY NORMAL WHICH IS NEAR .75 OF AN
INCH. THEREFORE THE MENTION OF AFTERNOON THUNDERSTORMS LOOK ON TRACK
TO CONTINUE AS HIGHS RUN AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...

VFR CONDITIONS LOOK TO PREVAIL ACROSS THE TERMINAL SITES OVERNIGHT
INTO MONDAY. THE MAIN CONCERN WILL BE BUILDING CONVECTION AND
ASSOCIATED GUSTY AND VARIABLE OUTFLOW WINDS THIS EVENING OVER THE
MOUNTAIN TERMINALS. THERE SHOULD BE A DOWNTURN IN ACTIVITY
OVERNIGHT BUT ISOLATED CONVECTION WILL STILL BE POSSIBLE MAINLY NEAR
THE VERNAL TAF SITE.

&&

.FIRE WEATHER...

HIGH PRESSURE WILL REMAIN CENTERED OVER THE REGION THROUGH MOST OF
THE WEEK...GRADUALLY SHIFTING TO THE EAST BY NEXT WEEKEND. MAIN
TOPIC OF INTEREST WILL BE THE GRADUAL INCREASE IN SUBTROPICAL
MOISTURE WHICH WILL BE DRAWN UNDER THE HIGH. THEREFORE WE WILL SEE AN
INCREASE IN AFTERNOON AND EVENING THUNDERSTORMS AS THE WEEK
PROGRESSES. A FEW STORMS MAY BE DRY THIS EVENING AND ON POSSIBLY
AGAIN ON MONDAY AS LOWER LEVELS OF THE ATMOSPHERE WILL BE RELATIVELY
DRY INITIALLY. COVERAGE OF THE DRY THUNDERSTORMS STILL LOOKS LIKE IT
WILL BE ISOLATED AT MOST OVER THOSE AREAS WITH DRY FUELS. THEREFORE
WATCHES OR WARNINGS WILL NOT BE NEEDED. TEMPERATURES STAY ABOVE
SEASONAL NORMS THROUGH THE LONG WEEKEND BEFORE COOLING TO NEAR NORMAL
IN RESPONSE TO INCREASED CLOUDS AND SHOWERS. ROTATING AROUND THE
HIGH...WINDS ALOFT WILL BE LIGHT...AND WILL GENERALLY BECOME MORE
SOUTHWEST AS THE HIGH SHIFTS EAST TOWARDS THE END OF THE PERIOD.

&&

.HYDROLOGY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE TO MELT SNOW FROM THE HIGH
ELEVATION SNOWPACK. THEREFORE ELEVATED RIVER LEVELS ARE EXPECTED TO
CONTINUE ACROSS MANY AREAS ACROSS THE CENTRAL AND NORTHERN COLORADO
MOUNTAINS INCLUDING THE COLORADO RIVER...AND MUCH OF NORTHEAST UTAH.
MANY OF THESE RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE.

SOME RIVER POINTS WILL CONTINUE TO INCREASE THROUGH REST OF THE
HOLIDAY WEEKEND INCLUDING THE GREEN AT JENSEN. THE DUCHESNE RIVER MAY
SEE SOME THE HIGHEST PEAK OF THE SEASON TODAY AND MONDAY.

WATERWAYS REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER AND THE
POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 AM THURSDAY.
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.
...NORTHWEST UINTAH COUNTY UNTIL FURTHER NOTICE.

...FLOOD ADVISORIES...

IN WESTERN COLORADO...

...NEAR CAMEO UNTIL LATE MONDAY NIGHT.
...EAGLE CO UNTIL 4 PM MDT MONDAY...
...ROUTT CO UNTIL 130 PM MDT WEDNESDAY...
   EAGLE RIVER...
...NEAR GYPSUM UNTIL 6 PM MDT MONDAY

IN EASTERN UTAH...

   GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 530 PM SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM.....PF
LONG TERM......DP/JOE
AVIATION.......DP
FIRE WEATHER...NL/EH
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 3, 3:25 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 AM MDT SUN JUL 3 2011

COZ001>014-017>023-UTZ022>025-027>029-041100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
425 AM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SAN JUAN MOUNTAINS
WITH ISOLATED STORMS DEVELOPING OVER MOST OTHER RIDGES. GUSTY WINDS
TO 40 MPH WITH BRIEF MODERATE RAIN SHOWERS AND LIGHTNING WILL BE THE
MAIN HAZARDS ASSOCIATED WITH THESE STORMS.

ABOVE NORMAL TEMPERATURES CONTINUE TO MELT HIGH ELEVATION SNOW WHICH
WILL KEEP RIVERS RUNNING HIGH AND FAST THROUGH THE FOURTH OF JULY.
NUMEROUS FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF
NORTHWEST COLORADO AND NORTHEAST UTAH.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH TUESDAY...WITH WILL
MAINTAIN HIGH RIVER AND STREAM FLOWS DUE TO MELTING OF SNOW OFF THE
HIGH MOUNTAINS.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE MOST RIDGES
THROUGH THE WEEK. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE AND SPREAD ACROSS WESTERN COLORADO AND EASTERN UTAH BY
TUESDAY. THE AFTERNOONS THROUGH THE EVENINGS WILL BE THE FAVORED TIME
OF DAY FOR MOST THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Daggett

When
July 3, 3:30 PM MST to July 11, 2:00 PM MST
Where
Daggett County, 2.91 mi SSW of Dutch John to 21.39 mi ENE of Dutch John
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
40.890, -109.446

High releases were necessary to alleviate inflated inflow into Flaming Gorge Reservoir due to heavy runoff from melting snow that occurred from the record snow pack in the Central Rockies. The high releases created low land flooding below the reservoir, caused some bank erosion and impacted recreation along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364294.